Iowa, 2001

Hail in Iowa, April 9, 2001

April 9, 2001 · NWS DVN · 1 event in 1 county or zone

)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Summary for 4/09/01 event: (For additional information, see individual report for the date.)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa. Following the early morning activity, thunderstorms refired across parts of east central Iowa after 7 AM CST. These storms produced locally heavy rain and hail ranging in size from 1/2 to 3/4 inch in Cedar and Scott counties. After a lull from mid-morning through the afternoon, thunderstorms redeveloped near the boundary in northwest Illinois from late afternoon through early evening, and produced hail up to golfball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 1:29 AM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 1:29 AM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT SUN APR 8 2001

LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG
NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT
EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG
I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A
COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES
SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL
HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND
IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK.
FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX
THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT.

ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF
ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM
IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH
ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM
FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING
SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL
REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN
AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING
CHANCES.

FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW
DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT
FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO
TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER
DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY
RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL
WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL
TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY
AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL.

.DVN...
IA...NONE.
IL...NONE./
MO...NONE.

SHEETS

In the hours before

Special weather statement, Apr 9, 4:25 AM CST, 3 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT MON APR 9 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

LOW PRESSURE WILL MOVE EAST ALONG A WARM FRONT ACROSS SOUTHERN IOWA
INTO NORTH CENTRAL ILLINOIS BY EVENING. THIS MAY PRODUCE A FEW
AFTERNOON THUNDERSTORMS ALONG AND NORTH OF THE FRONT IN SOUTHEAST
IOWA AND WESTERN ILLINOIS. THERE IS A SLIGHT RISK OF STORMS
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND IN FAR EASTERN
IOWA LATE IN THE AFTERNOON AND THEN IN WESTERN ILLINOIS EARLY IN THE
EVENING.

THE AREA WILL SEE A BREAK FROM THUNDERSTORMS TONIGHT AND EARLY
TUESDAY BEFORE ANOTHER ROUND OF ACTIVE WEATHER ARRIVES FOR TUESDAY
NIGHT AND WEDNESDAY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
NORTHEAST ACROSS THE AREA LATE TUESDAY. THIS WILL PUSH A WARM
FRONT BACK NORTH INTO SOUTHERN IOWA AND NORTHERN ILLINOIS. THERE IS A
A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 80 IN THE QUAD CITIES OUTLOOK AREA FOR LATE TUESDAY.
THE RETURN OF DEEP MOISTURE FROM THE GUL8F OF MEXICO WILL ALSO BRING
THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY FLASH FLOODING.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...BUT MAY BE
NECESSARY TUESDAY.

SHEETS
Local storm report, Apr 9, 4:46 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    2 N CENTER PT             IA   .5 INCH HAIL
04/08/01   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0230 AM    DAVENPORT                 IA   .25 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0234 AM    MUSCATINE                 IA   .25 INCH HAIL
04/09/01   MUSCATINE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0243 AM    BETTENDORF                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0310 AM    ERIE                      IL   .25 INCH HAIL
04/09/01   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0320 AM    GALVA                     IL   .25 INCH HAIL
04/09/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0337 AM    NEPONSET                  IL   .25 INCH HAIL
04/09/01   BUREAU                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 5:20 AM CST, 2 hours 20 minutes before
LOCAL STORM REPORT...FINAL EVENT SUMMARY...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    GREELEY                   IA   1 INCH HAIL
04/08/01   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

0849 PM    COLESBURG                 IA   1 INCH HAIL
04/08/01   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

0928 PM    6 NW KEYSTONE             IA   1 INCH HAIL
04/08/01   BENTON                         AT INTERSECTION OF
                                          HIGHWAYS 21 AND E36.
                                          REPORTED BY STORM
                                          SPOTTER.

0946 PM    GARRISON                  IA   .88 INCH HAIL
04/08/01   BENTON                         REPORTED BY STORM
                                          SPOTTER.

1015 PM    2 N CENTER PT             IA   .5 INCH HAIL
04/08/01   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1048 PM    9 NE VINTON               IA   FUNNEL CLOUD
04/08/01   BENTON                         REPORTED BY STORM
                                          SPOTTER.

1056 PM    2 NW QUASQUETON           IA   .75 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  ON HIGHWAY W35.

1125 PM    MT AUBURN                 IA   .5 INCH HAIL
04/08/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1142 PM    2 W ROWLEY                IA   .5 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  AT
                                          INTERSECTION OF
                                          HIGHWAYS 150 AND D47.

1142 PM    2 W ROWLEY                IA   SMALL STREAM FLOODING
04/08/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1222 AM    2 SW DUBUQUE              IA   .5 INCH HAIL
04/09/01   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1240 AM    EAST DUBUQUE              IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.

1240 AM    GALENA                    IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.

0157 AM    BLUE GRASS                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0157 AM    WEST CHESTER              IA   .75 INCH HAIL
04/09/01   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

0220 AM    BLUE GRASS                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 AM    DAVENPORT                 IA   .25 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0234 AM    MUSCATINE                 IA   .25 INCH HAIL
04/09/01   MUSCATINE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0243 AM    BETTENDORF                IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0310 AM    ERIE                      IL   .25 INCH HAIL
04/09/01   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0320 AM    GALVA                     IL   .25 INCH HAIL
04/09/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0337 AM    NEPONSET                  IL   .25 INCH HAIL
04/09/01   BUREAU                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
April 9, 7:40 AM CST to 7:44 AM CST
Where
Cedar County, Lime City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -91.083

Penny sized hail reported by trained storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243681.